Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 14, NWS Grand Forks, ND

June 7, 2015Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2015, 4:39 PM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2015, 4:39 PM CDT (21:39 UTC)
Expired
Jun 7, 2015, 5:15 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:45 PM CDTHAIL 11 Nne East Grand Forks, MN
Jun 7, 4:45 PM CDTHAIL 1East Grand Forks, MN
Jun 7, 4:46 PM CDTHAIL 0.88East Grand Forks, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS53 KFGF 072139
SVRFGF
MNC119-NDC035-072245-
/O.NEW.KFGF.SV.W.0014.150607T2139Z-150607T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
  EAST CENTRAL GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 545 PM CDT

* AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EAST GRAND
  FORKS...OR NEAR GRAND FORKS...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MALLORY AROUND 450 PM CDT.
  DAVIDSON...BYGLAND AND KEY WEST AROUND 455 PM CDT.
  FISHER AROUND 510 PM CDT.
  CROOKSTON AND ELDRED AROUND 525 PM CDT.
  HAROLD AND GREENVIEW AROUND 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4754 9658 4787 9712 4801 9697 4776 9634
TIME...MOT...LOC 2139Z 306DEG 20KT 4791 9699 

HAIL...1.00IN
WIND...<50MPH
 
$$

VOELKER
2 follow-up statements
033 
WWUS53 KFGF 072203
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT SUN JUN 7 2015

MNC119-NDC035-072245-
/O.CON.KFGF.SV.W.0014.000000T0000Z-150607T2245Z/
POLK MN-GRAND FORKS ND-
503 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN POLK AND EAST CENTRAL GRAND FORKS COUNTIES...

AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST GRAND
FORKS...OR NEAR GRAND FORKS...MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  MALLORY AROUND 510 PM CDT.
  DAVIDSON AROUND 535 PM CDT.
  KEY WEST AROUND 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4754 9658 4787 9712 4801 9697 4776 9634
TIME...MOT...LOC 2202Z 272DEG 8KT 4793 9694 

HAIL...1.00IN
WIND...<50MPH
 
$$

VOELKER
936 
WWUS53 KFGF 072215
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 PM CDT SUN JUN 7 2015

MNC119-NDC035-072225-
/O.CAN.KFGF.SV.W.0014.000000T0000Z-150607T2245Z/
POLK MN-GRAND FORKS ND-
515 PM CDT SUN JUN 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND EAST
CENTRAL GRAND FORKS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4754 9658 4787 9712 4801 9697 4776 9634
TIME...MOT...LOC 2212Z 306DEG 20KT 4793 9690 

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:18 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 7, 3:18 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 PM CDT SUN JUN 7 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 316 PM CDT SUN JUN 7 2015

AFTERNOON STORMS HAVE DEVELOPED AS CONVECTIVE TEMPS HAVE BEEN
REACHED AND ARE TRACKING SSE ALONG AN AXIS OF HIGHER INSTABILITY.
MESOANALYSIS INDICATES MUCAPES IN THE 2000 TO 2400 RANGE WITH
AROUND 20KTS OF 0-3KM SHEAR. LARGE HAIL THE MAIN THREAT AND IF
STORMS CAN ORGANIZE THEN WINDS MAY BECOME MORE PREVALENT.

ACTIVITY WILL DIMINISH QUICKLY WITH SUNDOWN. CLOUDS WILL
SCATTERED OUT AND THERE IS ANOTHER CHANCE FOR SOME FOG ACROSS THE
AREA...PATCHY AT BEST SO WILL NOT ADD INTO THE GRIDS YET. FULL SUN
AGAIN TOMORROW WITH NW FLOW ALOFT AND A BIT OF A DRIER AIRMASS IN
PLACE WILL GO A BIT HIGHER FOR MAX TEMPS THAN TODAY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 316 PM CDT SUN JUN 7 2015

TUESDAY TO WEDNESDAY NIGHT...FROPA EXPECTED TO MOVE ACROSS THE
AREA TUESDAY MORNING WITH CHANCE FOR SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT. TIMING OF THE FRONT APPEARS TO BE IN
THE FIRST PART OF THE DAY AND SUBSEQUENTLY WILL LIMIT COVERAGE AND
STRENGTH OF STORMS BEFORE PEAK HEATING AND MAX INSTABILITY TIME.

WEDNESDAY WILL BE COOLER...POST FRONTAL AND DRIER AS PWATS WILL
DROP INTO THE HALF TO 6 TENTHS OF AN INCH RANGE WITH A WEAK SFC
HIGH BUILDING INTO THE AREA.

WEDNESDAY NIGHT THROUGH SUNDAY...LONG RANGE MODELS INITIALLY IN
GOOD AGREEMENT WITH SHORT WAVE CROSSING THE CENTRAL PLAINS WHICH
CLIPS THE SOUTHERN FA WITH PCPN AND WILL CONCENTRATE HIGHEST POPS
THERE. AFTER THIS MODELS IN LESS AGREEMENT ALTHOUGH NEXT FEATURE
LOOKS TO BE A FRONTAL PASSAGE SATURDAY. TEMPERATURES LOOK CLOSE TO
AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1234 PM CDT SUN JUN 7 2015

VFR CIGS TO BECOME SCT-BKN AS TEMPERATURES RISE TO CONVECTIVE
VALUES. SHOWERS AND TSRA TO BECOME MORE SCT AS THE AFTERNOON GOES
ON. CANNOT RULE OUT SOME SMALL HAIL AND GUSTY WINDS WITH STRONGER
STORMS. STORMS AND CIGS TO DIMINISH THIS EVENING WITH LOSS OF
HEATING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...JK
LONG TERM...VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Jun 7, 6:46 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT SUN JUN 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
646 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD
PRODUCE BRIEF DOWNPOURS AND LIGHTNING. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Local storm report, Jun 7, 2:48 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             ALVARADO                48.19N 97.00W
06/07/2015  E2.00 INCH       MARSHALL           MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA

&&

JKAISER
Local storm report, Jun 7, 3:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             ALVARADO                48.19N 97.00W
06/07/2015  M3.00 INCH       MARSHALL           MN   PUBLIC

            RELAYED VIA SOCAIL MEDIA

&&

JKAISER
Local storm report, Jun 7, 3:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
317 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             CROOKSTON               47.77N 96.61W
06/07/2015  M1.00 INCH       POLK               MN   TRAINED SPOTTER

&&

JKAISER
Local storm report, Jun 7, 3:42 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 S ROSS                48.88N 95.92W
06/07/2015  M1.75 INCH       ROSEAU             MN   TRAINED SPOTTER

&&

JKAISER
Local storm report, Jun 7, 3:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       FOX                     48.84N 95.90W
06/07/2015  M2.00 INCH       ROSEAU             MN   TRAINED SPOTTER

            2 INCHES OF RAIN FELL IN APPROXIMATELY 30 MINUTES. PEA
            SIZE HAIL ALSO COMING DOWN WITH THE RAIN.

&&

HOPKINS
Local storm report, Jun 7, 4:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             GILBY                   48.08N 97.47W
06/07/2015  M0.88 INCH       GRAND FORKS        ND   PUBLIC

            MOSTLY DIME SIZE BUT A FEW NICKEL SIZED HAIL STONES TOO.

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:09 PM CDTSpecial Weather StatementFGFOtter Tail66 min
Jun 6, 7:39 PM CDTSpecial Weather StatementFGFOtter Tail36 min
Jun 6, 11:21 PM CDTDense Fog AdvisoryFGFKittson, Marshall, Polk8 hr
Jun 7, 1:32 PM CDTSpecial Weather StatementFGFMarshall58 min
Jun 7, 1:45 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk60 min
Jun 7, 1:57 PM CDTSevere Thunderstorm WarningFGFKittson63 min
Jun 7, 2:13 PM CDTTornado WarningFGFMarshall, Polk47 min
Jun 7, 2:33 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall29 min
Jun 7, 3:13 PM CDTSevere Thunderstorm WarningFGFNorman, Polk62 min
Jun 7, 3:39 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau32 min
Jun 7, 3:48 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake42 min
Jun 7, 4:38 PM CDTSevere Thunderstorm WarningFGFMahnomen29 min
Jun 7, 5:59 PM CDTSpecial Weather StatementFGFHubbard61 min
Jun 7, 6:11 PM CDTSpecial Weather StatementFGFGrand Forks64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.